Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 67, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 21, 2009, 4:44 PM EDT for Marion County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2009, 4:44 PM EDT (20:44 UTC)
- Expired
- Sep 21, 2009, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, KY
The radar
The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 6:42 PM EDT | FLASH FLOOD | 2 S Lebanon, KY | INDIAN LICK CREEK IS OVERFLOWING LOVERS LANE CAUSING THE ROAD TO BE CLOSED. |
| Sep 21, 7:06 PM EDT | HEAVY RAIN 2.02 | Bradfordsville, KY | JUST OVER TWO INCHES SINCE 8 AM THIS MORNIG...MAINLY FALLING IN THE LAST TWO HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 212044
FFWLMK
KYC155-212345-
/O.NEW.KLMK.FF.W.0067.090921T2044Z-090921T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
444 PM EDT MON SEP 21 2009
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MARION COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 745 PM EDT
* AT 445 PM EDT...LOCAL LAW ENFORCEMENT REPORTED WATER FLOWING OVER
A BRIDGE ON SHORTLINE PIKE NEAR LEBANON WHICH NEARLY SWEPT A CAR
AWAY.
* LOCATIONS IMPACTED INCLUDE...
LEBANON...
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN
THE WARNED AREA THROUGH THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND AND MOVE TO HIGHER GROUND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3749 8545 3765 8540 3764 8529 3763 8528
3763 8521 3762 8508 3744 8509
$$
LS1 follow-up statement
000
WGUS73 KLMK 212248
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 PM EDT MON SEP 21 2009
KYC155-212345-
/O.CON.KLMK.FF.W.0067.000000T0000Z-090921T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION KY-
648 PM EDT MON SEP 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
CENTRAL MARION COUNTY...
AT 643 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT ABOUT
TWO MILES SOUTH OF LEBANON...INDIAN LICK CREEK WAS FLOWING OVER
LOVERS LANE AND THE ROAD WAS CLOSED AND IMPASSABLE. SHOWERS AND
THUNDERSTORMS CONTINUE TO TRAIN OVER THESE SAME AREAS AS ANOTHER
HALF INCH OF RAIN IS POSSIBLE IN THE NEXT HOUR. THUS FLASH FLOODING
IS STILL IMMINENT...ESPECIALLY OVER THE EAST HALF OF MARION COUNTY.
* LOCATIONS IMPACTED INCLUDE...
LEBANON...
BRADFORDSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS...INCLUDING INDIAN LICK CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND IMMEDIATELY.
&&
LAT...LON 3749 8545 3765 8540 3764 8529 3763 8528
3763 8521 3762 8508 3744 8509
$$
ALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 2:29 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 21, 2:29 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 229 PM EDT MON SEP 21 2009 .SHORT TERM (TONIGHT AND TUESDAY)... THE FORECAST SETUP REMAINS SIMILAR TONIGHT AND THROUGH MOST OF TUESDAY AS IT HAS BEEN THE LAST DAY OR TWO. A MID LEVEL TROUGH CONTINUES TO SIT OVER THE UPPER MIDWEST INTO THE LOWER MISSISSIPPI VALLEY. WAVES OF ENERGY WILL CONTINUE TO ROTATE THROUGH THE FLOW AND WITH SOUTHERLY FLOW GULF MOISTURE WILL CONTINUE TO STREAM INTO THE REGION. THE TROUGH HAS PROGRESSED EASTWARD SOMEWHAT FROM YESTERDAY SO THE BULK OF PRECIPITATION TODAY HAS STAYED MAINLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA KEEPING SOUTHERN INDIANA AND WEST CENTRAL KY MAINLY DRY. SHOWERS WERE INCREASING ACROSS THE REGION THIS AFTERNOON HOWEVER IN RESPONSE TO SOME INCREASING INSTABILITY AND A STRENGTHENING UPPER LEVEL JET OVER THE REGION. EXPECT THAT AT LEAST SCATTERED SHOWERS WILL STICK AROUND OVERNIGHT GIVEN THE MOIST AIRMASS WITH OHX MORNING SOUNDING SHOWING PWAT VALUES OF AROUND 1.80 INCHES...HOWEVER SOME DRIER AIR AND SUBSIDENCE WILL NOSE INTO CENTRAL KENTUCKY TONIGHT..AS NOTED BY WV IMAGERY...AS THIS SYSTEM BEGINS TO LIFT OUT OF THE REGION AN UPPER LEVEL RIDGE BEGINS TO BUILD WESTWARD ACROSS THE SOUTHEAST STATES AND INTO THE GREAT LAKES BY TUESDAY MORNING AND THROUGH THE AFTERNOON BRING A BREAK IN PRECIPITATION TOWARD TUESDAY NIGHT AHEAD OF THE CLOSED LOW SYSTEM OVER THE CENTRAL PLAINS. THEREFORE...LOWERED POPS...KEEPING ONLY SCATTERED SHOWERS AND ISOLATED THUNDER IN THE FORECAST THROUGH TUESDAY AFTERNOON. AS WITH THE LAST FEW DAYS SOME SHOWERS WILL CAUSE LOCALLY HEAVY RAINFALL AND AREAS EAST OF INTERSTATE 65 WILL BE MONITORED CLOSELY TONIGHT FOR ANY FLOODING POTENTIAL. OVERNIGHT LOWS AGAIN BE WARM WITH MID TO UPPER 60S EXPECTED. HIGHS TOMORROW WILL RANGE FROM THE MID 70S TO LOW 80S. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... TUESDAY NIGHT THROUGH THURSDAY... THE GFS HAS COME MORE IN LINE WITH THE ECMWF FOR THIS FORECAST PERIOD WITH A DEEP UPPER LEVEL CUTOFF LOW OVER THE CENTRAL PLAINS. THIS COMBINED WITH A RIDGE OFF THE EAST COAST WILL CONTINUE TO PUMP WARM AND MOIST AIR INTO THE LOWER OHIO VALLEY. A NUMBER OF WEAK FRONTS WILL MOVE FROM THE MID MISSISSIPPI VALLEY INTO THE LOWER OHIO VALLEY AND DISSIPATE. WE WILL KEEP PRECIPITATION IN ALL THE FORECAST PERIODS BUT IT LOOS AS IF THE BEST CHANCE FOR RAIN WILL BE WEDNESDAY AND THURSDAY AFTERNOON AND EVENING. HEAVY RAIN WILL AGAIN BE THE MAIN CONCERN AS BUFKIT FORECAST SOUNDINGS INDICATE PERCEPTIBLE WATER VALUES ABOVE 1.75 INCHES AND EVEN OVER 2 INCHES THURSDAY AFTERNOON. UNDER THE MOIST AIR MASS AND CLOUD COVER WE WILL SEE TEMPERATURES FROM THE MID AND UPPER 60S IN THE MORNING TO AROUND 80 DEGREES DURING THE AFTERNOON. FRIDAY THROUGH MONDAY... DURING THE LAST HALF OF THE WEEK THE AFOREMENTIONED CLOSED LOW WILL BEGIN TO SHIFT EAST AND OPEN UP. IN THE MEANTIME A NORTHEAST TROUGH WILL SHARPEN UP. SURFACE LOW PRESSURE WILL MOVE ACROSS THE EASTERN GREAT LAKES AND INTO NEW ENGLAND. THE RESULTING COOL FRONT WILL DROP INTO THE REGION AND STALL. THIS WILL CREATE AN ADDITIONAL BOUNDARY FOR STORM DEVELOPMENT FRIDAY AND SATURDAY. AN APPROACHING STRONG COLD FRONT WILL KEEP THE POSSIBILITY OF STORMS OVER THE REGION SUNDAY AND EARLY MONDAY. SO AGAIN WILL WILL CONTINUE TO MENTION POPS IN ALL PERIODS OF THE FORECAST UNTIL MONDAY AFTERNOON. TEMPERATURES UPPER 70S AND LOWER 80S WILL BEGIN TO COOL OVER THE WEEKEND WITH HIGHS ONLY IN THE LOW AND MID 70S BY MONDAY. && .AVIATION (21/18Z TAFS)... SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE REGION THROUGH MUCH OF THE TAF PERIOD. WILL CARRY VCSH AND VCTS AS THE TIMING OF ANY ONE SHOWER OR THUNDERSTORM MOVING INTO A TERMINAL IS TOO UNCERTAIN AND WILL AMEND AS NEEDED. OVERCAST SKIES WILL REMAIN IN THE MVFR CATEGORY THROUGH MOST OF THE TAF PERIOD WITH CONDITIONS IMPROVE NEAR THE END OR JUST AFTER THE TAF PERIOD. LIGHT SOUTHERLY WINDS WILL CONTINUE TO PREVAIL AND VSBYS WILL REMAIN VFR THROUGH EVENING. SOME FOG COULD DEVELOP OVERNIGHT...ESPECIALLY WITH SHOWER ACTIVITY AND VSBYS WILL DROP IN THESE AREAS. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...LS LONG TERM....JA AVIATION.....LS
Hazardous weather outlook, Sep 21, 3:31 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LOUISVILLE KY 331 PM EDT MON SEP 21 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-221945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 331 PM EDT MON SEP 21 2009 /231 PM CDT MON SEP 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING AND OVERNIGHT HOURS. LOCALLY HEAVY RAIN AND OCCASIONAL LIGHTNING IS EXPECTED. SOME LOCALIZED FLOODING WILL BE POSSIBLE FROM TRAINING SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE BLUEGRASS REGION OF KENTUCKY. USE CAUTION IF TRAVELING TONIGHT AND DO NOT DRIVE INTO WATER COVERED ROADWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH SUNDAY NIGHT AS WARM MOIST AIR CONTINUES TO STREAM INTO THE LOWER OHIO VALLEY. AT THE PRESENT TIME THE BEST CHANCE FOR STORMS LOOKS TO BE TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOONS AS WELL AS SUNDAY. THE MAIN THREAT FROM THE STORMS WILL BE HEAVY RAINFALL IN A SHORT PERIOD OF TIME. CLOUD TO GROUND LIGHTNING WILL ALSO BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AND ANY ROADS COVERED WITH WATER. LMS/JA
In the hours before
Special weather statement, Sep 21, 2:42 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 242 PM EDT MON SEP 21 2009 KYZ035>037-039>043-046>049-054>057-063>067-073>078-081-082-220045- FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY- JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY- HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY- MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA... LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE... SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER... LEBANON...DANVILLE...LANCASTER...RICHMOND...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...SCOTTSVILLE... GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN... BURKESVILLE...ALBANY 242 PM EDT MON SEP 21 2009 /142 PM CDT MON SEP 21 2009/ ...SHOWERS TO CONTINUE ACROSS EAST CENTRAL KENTUCKY THIS AFTERNOON AND EVENING... SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THE NEXT SEVERAL HOURS ACROSS EAST CENTRAL KENTUCKY...SOME BRINGING LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS OF AROUND ONE TO THREE INCHES HAVE FALLEN IN THE LAST 24 HOURS ACROSS MUCH OF THIS AREA. WHILE WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED SOME LOCALIZED AREAS OF FLOODING IS POSSIBLE THROUGH TONIGHT. USE CAUTION AND DO NOT DRIVE INTO WATER COVERED ROADWAYS AS WATER DEPTH CAN BE HARD TO JUDGE...ESPECIALLY AFTER DARK.
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:54 PM EDT | Flash Flood Warning | LMK | Jefferson | 8 hr |
| Sep 20, 9:17 PM EDT | Areal Flood Advisory | LMK | Oldham, Trimble | 3 hr |
| Sep 20, 9:36 PM EDT | Areal Flood Advisory | LMK | Bullitt, Hardin | 2 hr |
| Sep 20, 9:46 PM EDT | Areal Flood Advisory | LMK | Meade | 4 hr |
| Sep 20, 10:31 PM EDT | Areal Flood Advisory | LMK | Bullitt, Henry, Jefferson, Nelson, Oldham, Shelby and 2 more | 3 hr |
| Sep 20, 10:39 PM EDT | Flash Flood Warning | LMK | Bullitt, Hardin | 3 hr |
| Sep 20, 10:56 PM EDT | Areal Flood Advisory | LMK | Barren, Green, Hart, Larue | 3 hr |
| Sep 20, 10:56 PM EDT | Flash Flood Warning | LMK | Oldham, Trimble | 3 hr |
| Sep 21, 4:53 PM EDT | Areal Flood Advisory | LMK | Ohio | 105 min |
| Sep 21, 5:18 PM EDT | Areal Flood Advisory | LMK | Fayette | 3 hr |
| Sep 21, 6:17 PM EDT | Areal Flood Advisory | LMK | Simpson, Warren | 84 min |
| Sep 21, 7:38 PM EDT | Flash Flood Warning | LMK | Washington | 83 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.